I started experiencing hair loss about two years ago. I did not really notice it until six months later. I was concerned because my Mother is almost bald, and began losing her hair in her thirties. At the time, there were only three things that had changed in my life. I was under terrible stress (still am), I had started taking "Limictal" and my hair was over processed. Needless to say, even after stopping the hair processing, my hair still kept falling out. It's about a 40% loss, and the hair is thinner in "feel". I would say that now I have lost inches on my forehead, I can see the scalp at "part lines", and a lot seems to end up in the brush and on the floor... I asked the doctor that prescribed the "Limictal" (for stabalizing my mood) if she knew anything about this. She said it had NOTHING to do with hair loss. I went on the Internet, and although the sites for "drugs" does not list this as a side effect, there were hundreds of forums, letters and blogs about people who took this drug and experienced hair loss. Quickly. Most were able to see re-growth within months after stopping. So I stopped. Nothing. I decided to go back on the drug and see a dermatologist that specialized in hair loss. She agreed with me, since the biopsies of my scalp were inconclusive. I have now been off the drug for almost four months, and nothing, except my scalp doesn't hurt that much anymore. Then I read that two other drugs that I am on could be contributing to HAIR LOSS. Nexium and Clonozepam. I have been on those drugs for years - and never had a problem. Does anyone have similar experiences with any of these drugs and hair loss? By the way, nothing showed up in blood tests either. It's just strange that although I have not had a period in 7 years (chemotherapy) my hair grew back just fine after my treatment stopped. The trama of losing it again - and not knowing if it will grow back, and wondering if these drugs causing the problem is making me more stressed out.
I have been on Lamictal for almost 8 years. Shortly after I began treatment, I had noticed significant hair loss. At the time, my doctors explained stress related to illness, and a few other non-significant possibilities as being more likely than the med. When I went for a haircut, the man who has done my hair for close to twenty years, said he wouldn't rule out the med (said he discusses more medical related topics with clients than hair colors & styles,) as well as hormonal, etc.
These periods of noticeable hair loss have come & gone over the years. However (and this is quite a troublesome "however,") for the past few months, the amount of hair loss has been alarming. Brushing my hair leaves so much hair on the brush, the floor, etc., that you'd swear you were holding a ball of steel wool. Everytime I wash my hair... I gasp at the amount & number of times that I must stop and pull hair away from the drain & tub. I normally had very thick hair... very thick. Now, as you mentioned, you can see a large amount of scalp surrounding my part, and if I move my hair certain ways, I am shocked to see "parts" underneath layers... never saw that before. To look at me, it is very noticeable that "something" is different. My hair looks flatter... there is not the thick handful to grasp in order to pull it into a ponytail.
The timing is interesting... my Lamictal had been decreased about two years ago, and had been increased to my previous daily dose, earlier this year. When I read your post, I am more convinced that Lamictal has to be playing a part (no pun intended.)
I don't like this at all!
I too began experiencing severe hair loss with Lamictal. I had not had this problem previously, but now, even after having been off of it for six months, the hair loss continues. It could be a coincidence, as my aunt on my mother's side had severe hair loss, but hers had been attributed to severe rheumatoid arthritis. Whatever the reason, I am loosing so much hair that it has become more than a nuisance. I have hair over and on everything in my house. I have always had thick hair, and it does seem to grow back and fall out again in equal measure. I must keep it short for the sake of my drains. I still blame it on the Lamictal.
Lamictal is the devil drug for me.
I wouldn't be surprised about anything that happens with these meds. I never expected what happened to me and like losing your hair some of these issues can be lifelong issues from the drug reaction.
I noticed lamictal did mention the hair loss, I would also question other things going on since I just got a double dose serious reaction from lamictal.
I understand your concern, I am now stuck with a life long condition from Lamictal (bruising and bleeding) and I don't know if this vision thing is going away or staying. Clearly I would never have guessed that one medication would hit me with two severe issues. After my experience the trauma is great, my anxiety is horrible wondering if I will also be having this eye issue, the blood issue has already wrecked my physical health. I can understand what it feels like to get hit with these reactions and hair loss must be really bad to have. I got off lamictal and now I wonder if I will ever get well. Is it helping my mental state and underneath Is it crushing health issues.
After being on it for a long time for Bipolar1 things were happening and I just connected the dots. Frankly I would have to be chained down to take it ever again. Lamictal lists in their rare category sudden bruising and bleeding, well just went through that, now I will live with thin blood and can bleed at the drop of a hat. It gets worse, the blood specialist referred me to an eye exam when I told him I was seeing things, not like psychosis, for example there was a chain on the floor and it would move around, my dogs bed would move around.
The neurologist pinned it to lamictal so I was taken off it, thought boy that was a weird deal. Shortly after that, last Sunday I had another attack and it was 100% worse than the previous episodes. I would have thought that if there was a reoccurrence it would mild not a monster attack.
I have to wonder how these drugs get tested and how did I end up with 2 conditions from 1 med, severe and rare.
I am very sorry to hear about your hair situation.
I have started taking Lamictal three weeks ago. For the first two weeks I took one pill and starting the third week I took two pills... in the third week I noticed my hair was thinning. I had very healthy hair so the hair loss was noticable. My doctor did not mention hair loss was an option as a side effect. Many years ago when I took Depakote my hair loss was at 50%. I'm turning 60 this summer and it sucks that I may have a mostly bald head... damn. As of tonight I'm not taking my dosage of Lamictal... I've asked my doctor via email what the other options are... I want to be optimistic .
These posts are so old but I’d like to respond. I started on lamictal about a year ago. Started out slowly bc of the threat of the rash. So I was upped in July by 200 mg. My hair started coming out in clumps. It’s now the beginning of October and the only thing I can come up with is the meds. I’ve had horrible ulcers in my mouth and blisters on my lips... plus over 60% of my hair is gone. I’ve been going through hell. I’ve been to 4 drs, 2 dermatologists and 2 dentists. Nothing. Meds, chronic stress, so I am in constant pain with my mouth/lips and have lost a lot of weight bc I cannnot eat and am living a nightmare going bald.
As a treatment-resistant social phobic, my doc recommended Lamotrigine... and after a bit more than a month, I was overjoyed that the med truly began to offer relief, where so (so so so so) many others did not... And then came the fatal flaw... Hair loss was profound. I actually stopped up my shower. I'm in my early 50s and have been blessed to maintain a pretty full head of curly hair... until this. Amazing that the med's profile does NOT list this as a potential side effect, isn't it?
Once I googled and found THIS thread, i realized it was absolutely connected... and i went off the med immediately (with my doc's nod).
HERE IS WHAT I COULD NOT FIND ANYONE ELSE ADDRESSING HERE: I offer good news, comrades. It is now 2.5 months later... and yes, my hair did grow back!!! The ill effects of this wicked med were thankfully not permanent. Last week I got my first haircut since I lost SO MUCH hair... It is growing again and has grown IN again.
Good luck to all out there.
For me, my hair grew back once I stopped the lamictal. Now I started taking it again, because I'm our of options. Nothing else works for my depression. This time I'm taking a low dose, 25 mg with lithium. Before, lamictal was my primary medication. I used monoxodil 5 %, per my doctor, for it to grow back from the last time I took it. I hope the lower dose doesn't affect my hair again. Otherwise, I'm not sure what I'll do. Hang in there. I'm sorry this is such a difficult thing to deal with.
Lamotrigine definitely caused my hair to fall out. I lost heaps of hair and was only on 100mg a day. Lucky I had a fair bit of hair to begin with. Coincidentally, I started taking a B6 supplement for a completely separate issue and my hair stopped falling out. Stopped taking the B6, after a few months my hair started falling out again. I have heard that Lamictal causes B12 deficiency so maybe it's a B vitamin thing. Anyway, my hair is no longer disappearing so I'm happy!
As an aside, it also causes me to sunburn very easily... haven't found a way around that one yet.
- Lamictal Information for Consumers
- Lamictal Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lamictal (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 15 Sep 2010 • 1 answer
Posted 15 Jan 2016 • 3 answers
Posted 10 Feb 2017 • 1 answer
Posted 16 Sep 2017 • 1 answer
Posted 9 Feb 2018 • 0 answers